Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 62, NWS Aberdeen, SD

June 28, 2016Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 28, 2016, 7:05 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2016, 7:05 PM CDT (00:05 UTC)
Expired
Jun 28, 2016, 7:30 PM CDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 144 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 7:26 PM CDTHAIL 0.883 S Bunker, SDDIME TO NICKLE SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3566 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS53 KABR 290005
SVRABR
SDC075-117-290030-
/O.NEW.KABR.SV.W.0062.160629T0005Z-160629T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
705 PM CDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 730 PM CDT/630 PM MDT/

* AT 704 PM CDT/604 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  BUNKER...OR 26 MILES NORTHEAST OF PHILIP...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BUNKER AROUND 610 PM MDT. 
  CAPA AROUND 625 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4429 10086 4408 10087 4410 10105 4417 10105
      4417 10116 4429 10117 4430 10117
TIME...MOT...LOC 0004Z 272DEG 29KT 4422 10118 

HAIL...1.00IN
WIND...60MPH
 
$$

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:25 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 28, 6:25 PM CDT, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
625 PM CDT TUE JUN 28 2016

.UPDATE...
Issued at 622 PM CDT TUE JUN 28 2016

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 305 PM CDT TUE JUN 28 2016

Main issue in the short range will be pcpn/convection. For tonight
already have storms forming over the front range of the Rockies.
Those storms may consolidate into an MCS and track e/se toward
western/northern Nebraska overnight. Some models still maintain
convection over parts of the ABR CWA later this evening and
overnight due to weak WAA.  Just how far to bring this activity east
is the question. Airmass over the eastern CWA is quite stable and
suspect any activity that makes it east of the Missouri River
valley will have a tough time getting all the way to the James
Valley. On Wednesday forecast confidence is quite low.  There is a
weak wave forecast to clip the northeast CWA, and some models do
crank out afternoon pcpn despite relatively stable airmass. For
Wednesday night into Thursday a stronger wave off to the east will
force a frontal boundary to slide south over the forecast area. Once
again models look pretty pathetic concerning convergence along that
boundary with little to no LLJ forecast.  Behind the front a dry and
mild surface high will build across the region with tranquil
conditions expected for 24 to 36 hours.  Temperatures will trend
from near normal on Wednesday, to near or slightly below normal for
the rest of the work week.

.LONG TERM...(Friday through Tuesday)
Issued at 305 PM CDT TUE JUN 28 2016

An active weather pattern is expected through the long term portion
of the forecast. A series of shortwaves will traverse across the
region with several chances for showers and thunderstorms. The GFS
is more aggressive with shortwaves and thus wetter than the ECMWF.
While there are pops in every period in the extended...the Holiday
weekend will not be a total washout. Even with the active pattern,
temperatures will average above normal through the long term.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 622 PM CDT TUE JUN 28 2016

For the most part...VFR conditions will prevail across the area
tonight and through the day Wednesday. The exception will be
across the southwestern CWA...where showers and a few
thunderstorms are expected. Cigs and vsbys may briefly fall into
the MVFR category with the stronger storms.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...SD
AVIATION...Parkin
Hazardous weather outlook, Jun 28, 3:59 AM CDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT TUE JUN 28 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
359 AM CDT TUE JUN 28 2016 /259 AM MDT TUE JUN 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE BEST CHANCE FOR THUNDERSTORMS TODAY WILL BE ACROSS WESTERN AND
CENTRAL SOUTH DAKOTA. SEVERE STORMS ARE POSSIBLE MAINLY OVER
SOUTHWEST SOUTH DAKOTA...BUT A FEW STRONG STORMS WITH SMALL HAIL
AND GUSTY WINDS MAY MAKE IN AS FAR EAST AS CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON WEDNESDAY...WITH
STRONG STORMS POSSIBLE AS WELL. THE MAIN THREATS WILL BE HAIL AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:30 PM CDTSpecial Weather StatementABRJones45 min
Jun 29, 3:55 PM CDTSpecial Weather StatementABRCorson50 min
Jun 29, 5:04 PM CDTSpecial Weather StatementABRDewey41 min
Jun 29, 5:41 PM CDTSpecial Weather StatementABRDewey49 min
Jun 29, 6:43 PM CDTSpecial Weather StatementABRJones47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.